Acute Renal Failure Associated with Lenalidomide Treatment in Multiple Myeloma: A Rare Occurrence?

Abstract

Renal failure is a frequent complication of multiple myeloma (MM). Recently, the combination of lenalidomide-dexamethasone has become one of the cornerstone regimens for the treatment of MM. Impairment of renal function exacerbation is a rare, but potential, complication of lenalidomide therapy in plasma cell dyscrasias. We present two patients who developed exacerbation of renal function during their first cycle of therapy with lenalidomide. In the first case, we present a 76-year-old-male with MM and impaired renal function, who declined two weeks after initiation of second-line therapy with lenalidomide. His renal functions improved after discontinuation of lenalidomide and with supportive care. In the second case, we describe a 61-year-old woman who was started on lenalidomide for relapsed MM and admitted to intensive care unit three weeks later due to severe renal failure. Despite intensive supportive care, her renal function deteriorated even more and she died. We conclude that renal failure is an uncommon, but serious, potential complication of lenalidomide therapy in plasma cell dyscrasias, particularly MM. Close monitoring of renal function is clearly recommended during this treatment.

Cite this paper

@article{Kreiniz2016AcuteRF, title={Acute Renal Failure Associated with Lenalidomide Treatment in Multiple Myeloma: A Rare Occurrence?}, author={Natalia Kreiniz and Ali Khateeb and Sharon Gino-Moor and Aaron Polliack and Tamar Tadmor}, journal={Anticancer research}, year={2016}, volume={36 6}, pages={2889-92} }